The possibility of an adverse drug event (ADE) should always be borne in mind when evaluating an older adult; any new symptom should be considered drug-related until proven otherwise. Pharmacokinetic changes lead to increased plasma drug concentrations and pharmacodynamic changes lead to increased drug sensitivity in older adults.
Polypharmacy is defined simply as the use of multiple medications by a patient. The precise minimum number of medications used to define “polypharmacy” is variable, but generally ranges from 5 to 10．While polypharmacy most commonly refers to prescribed medications, it is important to also consider the number of over-the-counter and herbal/supplements used.
The issue of polypharmacy is of particular concern in older people who, compared to younger individuals, tend to have more disease conditions for which therapies are prescribed. It has been estimated that 20 percent of Medicare beneficiaries have five or more chronic conditions and 50 percent receive five or more medications．Among ambulatory older adults with cancer, 84 percent were receiving five or more and 43 percent were receiving 10 or more medications, in one study．
The use of greater numbers of drug therapies has been independently associated with an increased risk for an adverse drug event, irrespective of age，and increased risk of hospital admission However, it is difficult to eliminate the impact of confounding factors in considering the relationship between polypharmacy and a variety of outcomes in observational studies．
- Older individuals are at greater risk for adverse drug events due to metabolic changes and decreased drug clearance associated with aging; this risk is compounded by increasing numbers of drugs used.
- Polypharmacy increases the potential for drug-drug interactions and for prescription of potentially inappropriate medications．
- Polypharmacy was an independent risk factor for hip fractures in older adults in one case-control study, although the number of drugs may have been an indicator of higher likelihood of exposure to specific types of drugs associated with falls (eg, CNS active drugs)．
- Polypharmacy increases the possibility of “prescribing cascades” ．A prescribing cascade develops when an adverse drug event is misinterpreted as a new medical condition and additional drug therapy is then prescribed to treat this medical condition.
- Use of multiple medications can lead to problems with medication adherence, compounded by visual or cognitive compromise in many older adults.
Clinicians must be alert to the use of herbal and dietary supplements by older patients, who may not volunteer this information and are prone to drug-drug interactions related to these supplements.
Various criteria sets exist identifying medications that should not be prescribed, or should be prescribed with caution, in older adults. Compliance with these lists of medications to be avoided is suboptimal.
Clinicians also underprescribe medications, such as statins, that could provide benefit for older adults. Clinicians may be better at avoiding overprescribing of inappropriate drug therapies than at prescribing indicated drug therapies. Patient financial constraints and unavailability of prescribed doses may contribute to medication underutilization.
Adverse drug events result in four times as many hospitalizations in older, compared with younger, adults. Prescribing cascades, drug-drug interactions, and inappropriate drug doses are causes of preventable ADEs.
Adverse drug events are a particular problem for nursing home residents; atypical antipsychotic medications and warfarin are the most common drugs involved in ADEs in this population.
A step-wise approach to prescribing for older adults should include: periodic review of current drug therapy; discontinuing unnecessary medications; considering non-pharmacologic alternative strategies; considering safer alternative medications; using the lowest possible effective dose; including all necessary beneficial medications.
ワーファリン、NSAIDs などなどDrug-drug interactions among elderly patients hospitalized for drug toxicity. - PubMed - NCBI
Concurrent use of nonsteroidal anti-inflammatory drugs and oral anticoagulants places elderly persons at high risk for hemorrhagic peptic ulcer disea... - PubMed - NCBI
Risk of upper gastrointestinal hemorrhage in warfarin users treated with nonselective NSAIDs or COX-2 inhibitors. - PubMed - NCBI
Levothyroxine dose and risk of fractures in older adults: nested case-control study. - PubMed - NCBI